You are here
Home > Health > The Impact on Painkillers on Your Gut

The Impact on Painkillers on Your Gut

Pain medication is godsend, truly. It helps you get through the overwhelming and all-consuming pain. Whereas the strong painkillers are prescription only, there are several over the counter (OTC) pills that help to get through the relatively innocuous pain like headaches etc.

However, everything comes with a price, and pain killers are no exception. Drug delivery system is still a work in progress. So, while it may offer the benefit of pain relief in some region, it also brings with itself, side effects.

OTC pain medication should be used safely:

Self-medication is always frowned upon and rightly so.  A layperson certainly does not have a sufficient knowledge to ascertain that they are taking medication in the correct way. Hence, whenever you have an ailment, visit the top internal medicine specialist in Lahore instead of curing yourself.

Once you talk it over with the doctor, you have better idea of how to moderate the medication intake

It is also very important to read the leaflet inside of the medicines. Popping painkillers like bunties poses all sorts of risk, therefore, it is vital to limit to the prescribed dosage on the box.

Most pain medication should only be taken in limited quantities and for limited days only. If that’s not fixing your pain, you need to visit the hospital. Continuously self-monitoring the medication can wreak havoc on your body, especially your liver and your gut.

Know your medical condition as well:

There are many patients that have intolerance or allergies due to which they are allowed certain diet and specific formulations of medicines only. Therefore, it is absolutely imperative for such people to talk their condition over with their pharmacist rather than taking up generic pain killers that can then lead to other problems.

For example, people suffering from celiac disease, commonly known as gluten intolerance cannot eat anything that has gluten without it adversely affecting their gut. Some pain meds can have additives that are gluten based. Consuming these medicines can then cause indigestion and other side-effects on the GI due to the gluten intake.

Naturally, drug absorption is also poor in such individuals. Some might end up popping more pills to counter the pain as targeted dosage is not being met, which further reacts with the gut.

NSAIDS and the gut:

Non-steroidal anti-inflammatory drugs (NSAIDs) are drugs that relived pain by receding the inflammation. It is available as OTC and prescription as well. While the latter can be regulated by the prescription, many people end up abusing the former.

Ibuprofen, Aspiring etc. are some types of NSAIDs that are commonly used. These medicines affect the lining of the stomach and thus the stomach gets more vulnerable to the natural acid found in the gut. These medicines can also lead to inflammation as well. Hence, they should not be taken more than the allowed daily dosage, which is generally 3 tablets per day, and that too only in extreme cases.

A rather grave side effect of NSAIDs is their impact on the stomach. In mild cases, these pain killers cause indigestion. However, in extreme cases, it can lead to gastritis, ulcer, bleeding in the stomach or gastrointestinal bleeding which leads to stomachache.

Moreover, these medicines can also lead to heartburn, which can transform into nausea in many cases as well.

There are certain people for whom the impact of NSAIDs is greater; those over the age of 65 are more susceptible to stomach or bowel problems. Similarly, those people who already have a gastric issue or have IBS are likely to also have NSAIDs-induced gut complications as well.

People who take too many tablets at one time also increase their risk of stomach problems.

Opioid Painkillers:

These are stronger than your usual painkillers.  These can also lead to gut issues like constipation, nausea, cramps and bloating. Hence, their discretionary use is also recommended.

Complications from the painkillers:

While stomachaches are easier to take, the situation can aggravate when painkillers are not used with discretion.

If you see dark colored stool, or vomit with blood in it, or have anemia-like symptoms which includes fatigue, shortness of breath etc., you should immediately visit the best internal medicine specialist in Karachi. In rare cases, the complications can progress to perforated ulcers as well, which is a life-threatening condition if timely medical aid is not given.

Top